question-icon

Suggest Ways To Manage Prednisone Side Effects

default
Posted on Mon, 27 Mar 2017
Question: i have PMR been on presidone 5 months and side effects are getting to me
what else can I do
doctor
Answered by Dr. Shafi Ullah Khan (2 hours later)
Brief Answer:
Supportive care

Detailed Answer:
Thank you for asking

I read your question and i understand your concern. Polymyalgia rheumatic can be bothersome and painful and use of corticosteroids is dire necessary some times even upto a year. Mainstay here is to keep the dose of corticosteroids to minimum from 15 to 25 mg in 24 hours and have frequent followups for side effects monitoring. Worrisome side effects at your age one should keep an eye on are weight gain, bone density loss leading to osteoporosis, hypertension, diabetes and cataracts . All these side effects can be coped with if patient is being followed and monitored closely. Use of methotrexate can be tried with corticosteroids if response is inadequate and if dosage of corticosteroids is desired to reduce further. Apart from calcium and vitamin D supplements will help with osteoporosis and bone pain symptoms. Frequent mobility and keeping caloric intake will help with the weight. Eating fresh fruits and vegetables , reduce salt intake to minimum and foods with slow glycemic index should be used and keeping the body mass index below 25 is desirable. Another thing necessary here is use of pneumonia vaccine if you are on 20 mg or more of prednisolone. Last but not the least is physical therapy as this activity helps reduce PMR symptoms and relieve the stiffness. Use luggage and grocery carts, reaching aids, shower grab bars and other assistive devices to help make daily tasks easier. Take steps to minimize the risk of falls, such as wearing low-heeled shoes . Use of cane or any other walking aid would be preferable.

I hope it helps. Take good care of yourself and dont forget to close the discussion please.

Regards
Khan
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3613 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Ways To Manage Prednisone Side Effects

Brief Answer: Supportive care Detailed Answer: Thank you for asking I read your question and i understand your concern. Polymyalgia rheumatic can be bothersome and painful and use of corticosteroids is dire necessary some times even upto a year. Mainstay here is to keep the dose of corticosteroids to minimum from 15 to 25 mg in 24 hours and have frequent followups for side effects monitoring. Worrisome side effects at your age one should keep an eye on are weight gain, bone density loss leading to osteoporosis, hypertension, diabetes and cataracts . All these side effects can be coped with if patient is being followed and monitored closely. Use of methotrexate can be tried with corticosteroids if response is inadequate and if dosage of corticosteroids is desired to reduce further. Apart from calcium and vitamin D supplements will help with osteoporosis and bone pain symptoms. Frequent mobility and keeping caloric intake will help with the weight. Eating fresh fruits and vegetables , reduce salt intake to minimum and foods with slow glycemic index should be used and keeping the body mass index below 25 is desirable. Another thing necessary here is use of pneumonia vaccine if you are on 20 mg or more of prednisolone. Last but not the least is physical therapy as this activity helps reduce PMR symptoms and relieve the stiffness. Use luggage and grocery carts, reaching aids, shower grab bars and other assistive devices to help make daily tasks easier. Take steps to minimize the risk of falls, such as wearing low-heeled shoes . Use of cane or any other walking aid would be preferable. I hope it helps. Take good care of yourself and dont forget to close the discussion please. Regards Khan